Texas, 2006

High Wind in Texas, March 8, 2006

March 8, 2006 · NWS EPZ · 2 events in 2 counties and zones

Strong gradient winds blew across far west Texas with a measured gust of 59 mph at the El Paso International Airport. Unofficial measurements exceeded 70 mph in some favored downslope locations.

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Strong gradient winds blew across far west Texas with a measured gust of 59 mph at the El Paso International Airport. Unofficial measurements exceeded 70 mph in some favored downslope locations. A portion of a roof was blown off in Cornudus, while a partition wall was blown down at a business in El Paso's lower valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Mar 8, 3:46 AM MST, 10 hours 14 minutes earlier.

Area forecast discussion, Mar 8, 3:46 AM MST, 10 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
346 AM MST WED MAR 8 2006

.SYNOPSIS...
STRONG WINDS AND BLOWING DUST ARE EXPECTED TODAY AS A STORM SYSTEM
MOVES INTO THE STATE. A SLIGHT CHANCE OF RAIN AND MOUNTAIN SNOW IS
POSSIBLE FOR THE MOUNTAINS AND LAKES REGION THROUGH TONIGHT. A
STRONG WEST TO SOUTHWEST FLOW WILL PERSIST OVER THE REGION THROUGH
THE WEEKEND WITH BREEZY TO WINDY CONDITIONS EXPECTED EACH DAY.
COOLER TEMPERATURES NEAR OR SLIGHTLY BELOW NORMALS WILL OCCUR.

&&

.DISCUSSION...
AN UPPER LEVEL TROUGH APPROACHING THE STATE WILL SET UP STRONG
WIND CONDITIONS ACROSS THE FORECAST AREA TODAY. WINDS SHOULD PEAK
THIS AFTERNOON WHEN THE SURFACE PRESSURE GRADIENT TIGHTENS AND
WHEN MAXIMUM MIXING BETWEEN THE SURFACE LAYER AND THE WINDS ALOFT
WILL OCCUR. WIND SPEEDS BETWEEN 30 TO 40 MPH WITH GUSTS TO 50 MPH
WILL BE POSSIBLE. THE STRONGEST WINDS ALOFT ARE EXPECTED TO MORE
TO THE SOUTH OF THE BORDER WHEN MAXIMUM MIXING OCCURS. THAT SHOULD
SPARE MOST OF THE FORECAST AREA OF WARNING CRITERIA WINDS. WILL
ISSUE A WIND ADVISORY FOR TODAYS WINDS. IN ADDITION TO THE
WINDS...REDUCED VISIBILITIES CAN BE EXPECTED IN DUST PRONE AREAS
OF THE LOWLAND DESERTS FROM BLOWING DUST AND SAND THIS AFTERNOON.

NORTHERN ZONES STILL HAVE A SLIGHT CHANCE OF RAIN AND MOUNTAIN
SNOW FROM THIS SYSTEM BUT THINK AMOUNTS WILL BE SMALL. WINDS WILL
DIMINISH LATER THIS EVENING. A PERSISTENT WINDY PATTERN WILL BE
SETTING UP OVER THE REGION AS A STRONG WEST TO SOUTHWEST FLOW
OCCURS ACROSS THE FORECAST AREA THROUGH THE WEEKEND. THE DRIVING
FORCE BEHIND THE FLOW WILL BE A LARGE LONG WAVE TROUGH THAT WILL
SLOWLY MOVE ACROSS THE COUNTRY FOR THE NEXT SEVERAL DAYS. PRECIP
CHANCES DO NOT LOOK PROMISING BUT WILL KEEP THE SOUTHWEST
MOUNTAINS OF NEW MEXICO IN A SLIGHT CHANCE CATEGORY FOR THE
WEEKEND.

.AVIATION...VALID 08/12Z-09/12Z
STRONG WINDS EXPECTED BY THIS AFTERNOON ACROSS THE
REGION WITH POTENTIAL WIND GUSTS UP TO 50 MPH. REDUCED
VISIBILITIES DUE TO BLOWING DUST POSSIBLE AT DMN AND ELP AIR PORTS
UNTIL 02Z... OTHERWISE CONDITIONS WILL REMAIN MAINLY VFR. STRONG
SOUTHWEST FLOW PATTERN WILL GENERATE TURBULENCE...WHICH COULD BE
MORE INTENSE IN THE VICINITY OF LOCAL MOUNTAINS.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 68  45  67  45  69 /   0   0   0   0   0
SIERRA BLANCA TX        67  40  66  41  68 /   0   0   0   0   0
LAS CRUCES              66  40  65  41  66 /   0   0   0   0   0
ALAMOGORDO              66  38  63  40  65 /   0  10   0   0   0
CLOUDCROFT              44  21  42  23  44 /  20  20   0   0   0
TRUTH OR CONSEQUENCES   65  36  63  39  65 /  10  10   0   0   0
SILVER CITY             54  28  54  31  56 /  10  20   0   0   0
DEMING                  66  36  64  39  66 /   0   0   0   0   0
LORDSBURG               63  35  63  39  66 /  10  10   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
   TXZ 055-056 WIND ADVISORY TODAY
   NMZ 022>025-030>032 WIND ADVISORY TODAY

04
Hazardous weather outlook, Mar 8, 6:19 AM MST, 7 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
619 AM MST WED MAR 8 2006

NMZ022>025-030>032-TXZ055-056-091330-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
619 AM MST WED MAR 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SOUTHWEST TO WEST WINDS EXPECTED TO INCREASE TO 30 TO 40 MPH
SUSTAINED WITH GUSTS TO 50 MPH BY THIS AFTERNOON. REDUCED
VISIBILITIES IN BLOWING DUST ARE PROBABLE IN DUST PRONE AREAS OF
THE DESERTS. WINDS WILL GRADUALLY DIMINISH TONIGHT. SEE WIND
ADVISORY FOR FURTHER INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A STRONG UPPER WEST FLOW PATTERN WILL RESULT IN BREEZY TO WINDY
CONDITIONS THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

GNL

Event by event

2 high wind. Local standard time, as filed.

High Wind, El Paso

When
March 8, 2:00 PM MST to 6:00 PM MST
Where
El Paso forecast zone
Measured
51 kt (59 mph) measured gust
Property damage
$2,000
Reported by
OFFICIAL NWS OBS.

High Wind, Hudspeth

When
March 8, 3:00 PM MST to 7:00 PM MST
Where
Hudspeth forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
COOP STATION

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5498028, 5498029.